Illinois, 2004

Heat in Illinois, July 20 to 22, 2004

July 20 to 22, 2004 · NWS LSX · 13 events in 13 counties and zones

The second heat wave of a relatively cool summer hit the region from July 20 - 22. High temperatures were in the lower to middle 90's with the Heat Index ranging from 105 to 110 degrees.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

The second heat wave of a relatively cool summer hit the region from July 20 - 22. High temperatures were in the lower to middle 90's with the Heat Index ranging from 105 to 110 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 20, 1:20 AM CST, 10 hours 40 minutes earlier.

Area forecast discussion, Jul 20, 1:20 AM CST, 10 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
220 AM CDT TUE JUL 20 2004

.DISCUSSION...
TEMPS AND DEWPOINT ARE ON THE RISE FOR THE NEXT COUPLE OF DAYS. THIS
AFTN THE HIGHS WILL RANGE IN THE LOWER TO MID 90S. HEAT INDEX WILL
BE 100 TO 105 LEVEL THIS AFTN. FOR WED HEAT INDEX WILL BE FEW
DGRS HIGHER. WILL ISSUE A HEAT ADVISORY FOR WED AFTN.

A FRNT WILL SLOWLY DRIFT SOUTH THURSDAY NIGHT AND FRI. MODELS
USUAL PUSH FRONT TO FAST THIS TIME OF THE YEAR.

AT THIS KP SAME POPS FOR THURSDAY THROUGH FRIDAY. DRY WEATHER PTN
AFTR FRIDAY. IN LARGE LIKE GFS SOLUTION FOR POPS AND TEMPS.

WEEKEND WEATHER WILL BE DRY WITH TEMPS FEW DGRS BELOW NORMAL.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY FOR WED AFTN FOR ALL COUNTIES IN OUR CWA.
IL...HEAT ADVISORY FOR WED AFTN FOR ALL COUNTIES IN OUR CWA.
&&
Hazardous weather outlook, Jul 20, 4:07 AM CST, 7 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
507 AM CDT TUE JUL 20 2004

ILZ058>060-064-065-069-070-074-079-098>102-MOZ036-041-042-047>052-
059>065-072>075-084-085-099-211100-
AUDRAIN-BOND IL-BOONE-CALHOUN IL-CALLAWAY-CLINTON IL-COLE-CRAWFORD-
FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-JERSEY IL-
LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION IL-MONITEAU-MONROE IL-
MONTGOMERY-MONTGOMERY IL-OSAGE-PIKE-RANDOLPH IL-REYNOLDS-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
507 AM CDT TUE JUL 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
EASTERN MISSOURI AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A HEAT ADVISORY IS IN EFFECT FROM NOON WEDNESDAY THROUGH 8 PM
WEDNESDAY EVENING.  TEMPERATURES WILL RISE IN THE MID 90S
DURING THE AFTERNOON WITH HIGH HUMIDITY LEVELS COMBINING TO
PRODUCE HEAT INDICES OF 105 TO TO 110 DEGREES.

THERE IS A CHANCE OF THUNDERSTORMS ON THURSDAY AND FRIDAY AS A COLD
FRONT MOVES SLOWLY SOUTHWARD THROUGH THE AREA.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY TODAY OR TONIGHT.

ILZ095>097-MOZ018-019-026-027-034-035-211100-
ADAMS IL-BROWN-KNOX-LEWIS-MARION-MONROE-PIKE IL-RALLS-SHELBY-
507 AM CDT TUE JUL 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MISSOURI
AND WEST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A HEAT ADVISORY IS IN EFFECT FROM NOON WEDNESDAY THROUGH 8 PM
WEDNESDAY EVENING.  TEMPERATURES WILL RISE IN THE MID 90S
DURING THE AFTERNOON WITH HIGH HUMIDITY LEVELS COMBINING TO
PRODUCE HEAT INDICES OF 105 TO TO 110 DEGREES.

ALSO...THERE IS A CHANCE FOR THUNDERSTORMS ON WEDNESDAY AFTERNOON
AND WEDNESDAY NIGHT.  THE CHANCE FOR THUNDERSTORMS WILL CONTINUE
THROUGH FRIDAY AS A COLD FRONT MOVES SLOWLY SOUTHWARD THROUGH THE
AREA.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 heat. Local standard time, as filed.

Heat, Calhoun

When
July 20, 12:00 PM CST to July 22, 8:00 PM CST
Where
Calhoun forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.169, -90.667 (the zone’s center; the record gives no point)

Heat, Clinton

When
July 20, 12:00 PM CST to July 22, 8:00 PM CST
Where
Clinton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.607, -89.422 (the zone’s center; the record gives no point)

Heat, Fayette

When
July 20, 12:00 PM CST to July 22, 8:00 PM CST
Where
Fayette forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.000, -89.024 (the zone’s center; the record gives no point)

Heat, Greene

When
July 20, 12:00 PM CST to July 22, 8:00 PM CST
Where
Greene forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.356, -90.390 (the zone’s center; the record gives no point)

Heat, Jersey

When
July 20, 12:00 PM CST to July 22, 8:00 PM CST
Where
Jersey forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.086, -90.357 (the zone’s center; the record gives no point)

Heat, Macoupin

When
July 20, 12:00 PM CST to July 22, 8:00 PM CST
Where
Macoupin forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.261, -89.924 (the zone’s center; the record gives no point)

Heat, Madison

When
July 20, 12:00 PM CST to July 22, 8:00 PM CST
Where
Madison forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.830, -89.905 (the zone’s center; the record gives no point)

Heat, Marion

When
July 20, 12:00 PM CST to July 22, 8:00 PM CST
Where
Marion forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.650, -88.919 (the zone’s center; the record gives no point)

Heat, Monroe

When
July 20, 12:00 PM CST to July 22, 8:00 PM CST
Where
Monroe forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.279, -90.177 (the zone’s center; the record gives no point)

Heat, Montgomery

When
July 20, 12:00 PM CST to July 22, 8:00 PM CST
Where
Montgomery forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.231, -89.479 (the zone’s center; the record gives no point)

Heat, Randolph

When
July 20, 12:00 PM CST to July 22, 8:00 PM CST
Where
Randolph forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.052, -89.825 (the zone’s center; the record gives no point)

Heat, St. Clair

When
July 20, 12:00 PM CST to July 22, 8:00 PM CST
Where
St. Clair forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.470, -89.928 (the zone’s center; the record gives no point)

Heat, Washington

When
July 20, 12:00 PM CST to July 22, 8:00 PM CST
Where
Washington forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.352, -89.410 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411128, 5411129, 5411130, 5411131, 5411132, 5411133, 5411134, 5411135, 5411136, 5411137, 5411138, 5411139, 5411140.